Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2002, 4:15 PM EDT for Mercer County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 4:15 PM EDT (20:15 UTC)
- Expired
- May 31, 2002, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:20 PM EDT | Hail 1 | Sharon, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 312015 SVRPBZ PAC085-312100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 500 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GROVE CITY...MOVING SOUTHEAST AT 40 MPH. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 31, 3:10 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT FRI MAY 31 2002 SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX 359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES. FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY NIGHT. AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE SUNDAY...TUESDAY AND THURSDAY. TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE MOS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, May 31, 10:59 AM EDT, 5 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-312045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1059 AM EDT FRI MAY 31 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL BE MOVING ACROSS EAST CENTRAL OHIO AND NORTHWEST PENNSYLVANIA EARLY THIS AFTERNOON REACHING SOUTHWEST PENNSYLVANIA BY MID TO LATE AFTERNOON. NORTHERN WEST VIRGINIA AND PORTIONS OF WESTERN MARYLAND CAN EXPECT TO SEE THUNDERSTORMS FROM MID TO LATE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS GREATER THAN 60 MPH AS WELL AS LARGE HAIL IN EXCESS OF THREE QUARTERS OF AN INCH. LOCALLY HEAVY DOWNPOURS CAN ACCOMPANY THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES. SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON THROUGH EVENING.
Special weather statement, May 31, 3:08 PM EDT, 1 hour 7 minutes before
PAZ007>009-013>016-022-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST JEFFERSON LAWRENCE MERCER VENANGO
Special weather statement, May 31, 3:12 PM EDT, 1 hour 3 minutes before
OHZ039>041-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA TUSCARAWAS
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 53 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 62 min |
| May 31, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| May 31, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 57 min |
| May 31, 5:36 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 39 min |
| May 31, 5:44 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 61 min |
| May 31, 6:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 59 min |
| May 31, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 53 min |
| May 31, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 51 min |
| May 31, 6:18 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| May 31, 6:32 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 31, 6:51 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| May 31, 6:57 PM EDT | Tornado Warning | PBZ | Allegheny | 48 min |
| May 31, 7:00 PM EDT | Tornado Warning | PBZ | Westmoreland | 45 min |
| May 31, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 41 min |
| May 31, 7:28 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 62 min |
| May 31, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 43 min |
| May 31, 7:47 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.